Utah, 2018

Winter Weather in Utah, February 14 to 15, 2018

February 14 to 15, 2018 · NWS GJT · 1 event in 1 county or zone

The progression and eventual merging of two weather disturbances across eastern Utah produced significant snowfall across the La Sal and Abajo Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The progression and eventual merging of two weather disturbances across eastern Utah produced significant snowfall across the La Sal and Abajo Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 14, 7:37 PM MST, 23 minutes earlier.

Area forecast discussion, Feb 14, 7:37 PM MST, 23 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
737 PM MST Wed Feb 14 2018

.UPDATE...
Issued at 737 PM MST Wed Feb 14 2018

Latest winter storm is now rolling into the forecast area with
snow falling down to the valley floors in southwest Colorado. Re-
ran gridded forecasts to bring temps down to current levels,
lowered snow levels and adjusted QPF numbers to fit the latest
guidance. No major adjustments noted in current forecast snowfall
amounts with the exception of Upper Gunnison River Valley
(Gunnison) and the San Juan River basin (Pagosa Springs). These
valleys are now expected to receive advisory level snowfall
through Thursday. Also picking up a few pulses of lightning out
across central Utah that will be headed east into our forecast
area over the next few hours. Have added isolated thunderstorms
generally north of I-70 until roughly midnight to account for this
remote possibility. Will continue to monitor sfc reports, radar,
satellite and remove webcams for additional updates with this
ongoing winter storm.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 355 PM MST Wed Feb 14 2018

Clouds are blanketing southeast Utah and much of southwest to
central Colorado due to a strong upper level jet advecting
moisture into the region. The remnants of the last storm system, a
low spinning off the southern California coast, will race across
the Desert Southwest and merge with the southern stream of this
upper level jet this evening, allowing precipitation to begin
mainly over the higher terrain with excellent southwest
orographics. This strong sub-tropical jet will merge with the
polar jet dropping in from the Pacific northwest by Thursday
morning, and will allow much colder air of -8C to -12C to advect
in from the north across a good portion of the CWA by Thursday
afternoon. The flow will shift to the west after midnight tonight
and remain westerly until the Pacific Northwest trough axis pushes
through late Thursday afternoon into the evening, shifting the
flow to northwest. Specific humidity will be in the realm of 3 to
4 g/kg throughout much of the storm until significantly drier air
pushes in from the northwest Thursday evening, ending most
snowfall by midnight Thursday night.

Biggest concerns with this storm are the winds, with such a strong
upper level jet oriented from southwest to northeast throughout
the entire duration of the storm. This jet will enhance when the
sub-tropical and polar jets merge, with a 180 kt jet streak seen
in the NAM over the southern and central mountains Thursday
afternoon. Blowing snow is a concern so decided to add the
Tavaputs Plateau (COZ003), which includes Douglas Pass to a Winter
Weather Advisory, where travel will be impacted. Time heights
suggest strong lift and deep moisture over Douglas Pass as well
throughout, so thinking 6 to 12 inches of snow looks reasonable.
Also, added the Uncompahgre Plateau and La Sals and Abajos for
elevations above 8000 feet to a Winter Weather Advisory where lift
looks less impressive, but the strong jet will lend itself to
blowing snow impacts and amounts look to reach into advisory
thresholds. The current Winter Storm Warnings in effect for the
northern and central Colorado mountains look on track as lapse
rates are much stronger up there with 8 degrees C/km. The westerly
flow will also favor the northern valleys from Craig to Steamboat,
so those look on track as well.

A couple areas of concern that will need to be looked at by later
shifts is the I-70 corridor from Glenwood Springs and eastward, the
Cerro Summit area of the Gunnison Basin and the southern foothills
of the San Juans. Decided not to issue any highlites for these
regions for a few reasons. Regarding the Gunnison Basin, with the
strength of the upper level jet from SW to NE over southwest
Colorado, this would tend to shadow the Gunnison Basin and favor
the higher terrain. Since there isn't any cold pool over the
Gunnison Basin, overrunning isn't a concern. Regarding the
southern foothills, they tend to do better in lighter southwest
flow. With the strong upper level jet and more of a westerly
component, confidence is not as high that the southern valleys
will do as well to warrant an advisory. Regarding the I-70
corridor, lift and moisture depth is not that impressive when
looking at time heights and do not anticipate these lower valleys
to see significant snow accumulations. While these areas will
still see some snow, amounts do not warrant highlites at this
time. The mountains and northern valleys however will see
significant impacts from the snow and blowing snow, so highlites
are on track. The heaviest period of snowfall looks to occur
Thursday morning through early Thursday evening, impacting both
morning and evening commutes.

.LONG TERM...(Friday through Wednesday)
Issued at 355 PM MST Wed Feb 14 2018

Models were in good agreement early in the mid-range forecast
period, though model biases with regard to QPF were apparent.
Models agreed that dry conditions should linger through Friday
morning, though the ECMWF and Canadian models were more aggressive
in reintroducing light showers over the eastern Uinta Mountains
of northeast Utah and the Elkhead, Park, and Flat Top Mountains in
northwest Colorado Friday afternoon and evening. GFS and NAM come
on board with snowfall over those northern mountain ranges in
response to marginal moisture entrained in the northwest flow
late Friday night into Saturday. Regardless of model differences,
snowfall accumulations are expected to be light during this
period with dry weather elsewhere.

The region will see a break in the action Saturday night through
at least Sunday morning ahead of the next storm system which is
expected to impact the forecast area from late Sunday through
Tuesday or Tuesday night. Models were in decent agreement with the
onset of what could be a protracted early week event. Jet energy
combined with favorable orographics appear to be offset to some
degree by relatively low levels of moisture with this colder
system. Operational GFS suggests this system will generally hold
less than 3 g/kg at the 7H level through much of the duration of
the storm. Regardless, this event does appear to be another
impactful storm for eastern Utah and western Colorado with a
reasonably good chance for significant mountain accumulations
combined with blowing and drifting snow caused by strong winds
aloft. EC and GFS differed significantly on moving the storm
system east on Wednesday with the GFS faster than the EC and
therefore, drier as well.

The temperature forecast is a bit of a roller coaster ride from
late this week through the middle of next. Highs Friday will be
reflective of the cooler air arriving with Thursday's storm, but
will rebound by 10 to 15 degrees by Saturday, remaining well
above normal Sunday. The next system will bring cooling nearly
equal and opposite of this weekend's warming with highs Tuesday
and Wednesday returning to near normal levels.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 432 PM MST Wed Feb 14 2018

Showers are expected to develop mainly over the mountains this
evening though there is some chance that the southern TAF sites
KDRO and KTEX may see some light snow late in the evening. All TAF
sites face a good chance for snow late tonight into Thursday
morning as the storm pushes through the area. Expect CIGS to drop
below ILS breakpoints this evening with areas of MVFR and IFR
conditions expected through Thursday. Mountains will be frequently
obscured through Thursday afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until midnight MST Thursday night for
     COZ002-003-005-014-017>019-023.

     Winter Storm Warning until midnight MST Thursday night for
     COZ004-009-010-012-013.

UT...Winter Weather Advisory until midnight MST Thursday night for
     UTZ028.

&&

UPDATE...JDC
SHORT TERM...MDA
LONG TERM...NL
AVIATION...JDC
Hazardous weather outlook, Feb 14, 5:40 AM MST, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
540 AM MST Wed Feb 14 2018

COZ001>014-017>023-UTZ022>025-027>029-151300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
540 AM MST Wed Feb 14 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Dense fog will break around 10AM this morning along the I-70
corridor near Rifle. The rest of the day will see some weak
impulses bringing some light precipitation to the higher
elevations. This evening an upper level trough will bring
widespread snowfall to much of the mountains in Colorado and Utah.
Several winter storm warnings and advisories have been issued from
this evening through early Friday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Once the upper level trough moves out, snowfall will end for the
mountains. The next chance for any significant precipitation looks
to be Monday morning when another closed low and trough affect the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Feb 14, 4:01 PM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
401 PM MST WED FEB 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     NON-TSTM WND GST MEEKER AIRPORT          40.05N 107.89W
02/14/2018  M46 MPH          RIO BLANCO         CO   ASOS

            ASOS STATION EEO, MEEKER AIRPORT.

&&
Local storm report, Feb 14, 7:51 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
751 PM MST WED FEB 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     SNOW             PAGOSA SPGS 15SE        37.07N 106.91W
02/14/2018  E1.0 INCH        ARCHULETA          CO   TRAINED SPOTTER

            ABOUT AN INCH OF WET, HEAVY SNOW SO FAR.

&&

MMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
February 14, 8:00 PM MST to February 15, 10:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall totals ranged from 4 to 8 inches across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732391.